Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 9, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Mar 30, 2017, 3:02 PM CDT for Clay County, Kansas. It took effect at Mar 30, 2017, 3:55 PM CDT. It was in force for 19 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2017, 3:02 PM CDT (20:02 UTC)
- In effect from
- Mar 30, 2017, 3:55 PM CDT
- Expired
- Mar 31, 2017, 11:17 AM CDT
- In force
- 19 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clay County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Republican River at Clay Center (CYCK1). The gauge peaked at 16.86 ft at Mar 31, 2017, 12:00 AM CDT.
- Action stage
- 10 ft
- Minor stage
- 15 ft
- Moderate stage
- 22.5 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06856600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
655 WGUS43 KTOP 302002 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 302 PM CDT THU MAR 30 2017 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC027-310402- /O.NEW.KTOP.FL.W.0009.170330T2055Z-170331T1617Z/ /CYCK1.1.ER.170330T2055Z.170331T0000Z.170331T0417Z.NO/ 302 PM CDT THU MAR 30 2017 The National Weather Service in Topeka, KS has issued a * Flood warning for The Republican River at Clay Center. * until Friday morning. * At 2:45 PM Thursday the stage was 14.8 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by late this afternoon and continue to rise to near 15.5 feet by this evening.The river will fall below flood stage by tonight. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
4 follow-up statements
241 WGUS83 KTOP 310159 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 859 PM CDT THU MAR 30 2017 ...The Flood Warning continues for the following streams in Kansas... Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC027-310959- /O.EXT.KTOP.FL.W.0009.000000T0000Z-170401T1520Z/ /CYCK1.1.ER.170330T2025Z.170331T0600Z.170401T0320Z.NO/ 859 PM CDT THU MAR 30 2017 The Flood Warning continues for The Republican River at Clay Center. * until Saturday morning. * At 8:45 PM Thursday the stage was 16.5 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 17.0 feet by early Friday morning. The river will fall below flood stage Friday before midnight. * Impact...At 17.0 feet...Flooding occurs between 16th, 17th, and 18th Roads and between Limestone and Osage Roads. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
706 WGUS83 KTOP 310259 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 959 PM CDT THU MAR 30 2017 ...The Flood Warning continues for the following streams in Kansas.. Chapman Creek near Chapman affecting Dickinson County Cottonwood River near Emporia affecting Lyon County Neosho River near Emporia 3nw affecting Lyon County Neosho River Near Neosho Rapids affecting Lyon County Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-311059- /O.CON.KTOP.FL.W.0004.000000T0000Z-170403T1312Z/ /EMPK1.2.ER.170329T2220Z.170330T2145Z.170402T1912Z.NO/ 959 PM CDT THU MAR 30 2017 The Flood Warning continues for The Cottonwood River near Emporia. * until Monday morning. * At 9:30 PM Thursday the stage was 24.7 feet. * Flood stage is 20.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue to fall to below flood stage by Sunday early afternoon. * Impact...At 24.0 feet...Highway K 99 on the south bank floods. && LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613 3838 9635 $$ KSC111-311058- /O.CON.KTOP.FL.W.0002.000000T0000Z-170331T1446Z/ /EPRK1.2.ER.170329T2219Z.170330T1254Z.170331T0246Z.UU/ 959 PM CDT THU MAR 30 2017 The Flood Warning continues for The Neosho River near Emporia 3nw. * until Friday morning. * At 7:27 PM Thursday the stage was 21.2 feet. * Flood stage is 19.0 feet. * Moderate flooding is occurring. * Forecast...The river will continue to fall to below flood stage by tonight. * Impact...At 19.5 feet...Prairie Street, north of the bridge, floods. && LAT...LON 3844 9625 3847 9621 3842 9605 3838 9606 $$ KSC111-311058- /O.CON.KTOP.FL.W.0003.000000T0000Z-170403T0916Z/ /NEOK1.2.ER.170330T0255Z.170331T0600Z.170402T1516Z.NO/ 959 PM CDT THU MAR 30 2017 The Flood Warning continues for The Neosho River Near Neosho Rapids. * until late Sunday night. * At 9:30 PM Thursday the stage was 25.4 feet. * Flood stage is 22.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue rising to near 26.0 feet by early Friday morning. The river will fall below flood stage late Sunday morning. * Impact...At 26.0 feet...Water covers large areas over both banks. && LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588 $$ KSC041-311058- /O.CON.KTOP.FL.W.0007.000000T0000Z-170331T1657Z/ /CHPK1.1.ER.170330T0315Z.170331T0015Z.170331T0457Z.NO/ 959 PM CDT THU MAR 30 2017 The Flood Warning continues for The Chapman Creek near Chapman. * until Friday morning. * At 9:45 PM Thursday the stage was 20.3 feet. * Flood stage is 19.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by tonight. * Impact...At 19.0 feet...Lowland flooding occurs from near the town of Industry upstream from Chapman to the Smoky Hill River downstream from Chapman. && LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703 $$ KSC027-311058- /O.CON.KTOP.FL.W.0009.000000T0000Z-170401T1520Z/ /CYCK1.1.ER.170330T2025Z.170331T0600Z.170401T0320Z.NO/ 959 PM CDT THU MAR 30 2017 The Flood Warning continues for The Republican River at Clay Center. * until Saturday morning. * At 9:30 PM Thursday the stage was 16.6 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 17.0 feet by early Friday morning. The river will fall below flood stage Friday before midnight. * Impact...At 17.0 feet...Flooding occurs between 16th, 17th, and 18th Roads and between Limestone and Osage Roads. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
773 WGUS83 KTOP 310802 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 302 AM CDT FRI MAR 31 2017 ...The Flood Warning is cancelled for the following streams in Kansas... Neosho River near Emporia 3nw affecting Lyon County ...The Flood Warning continues for the following streams in Kansas... Chapman Creek near Chapman affecting Dickinson County Cottonwood River near Emporia affecting Lyon County Neosho River Near Neosho Rapids affecting Lyon County ...The Flood Warning continues for the following streams in Kansas.. Republican River at Clay Center affecting Clay County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-311602- /O.EXT.KTOP.FL.W.0004.000000T0000Z-170403T0407Z/ /EMPK1.2.ER.170329T2220Z.170330T2145Z.170402T1007Z.NO/ 302 AM CDT FRI MAR 31 2017 The Flood Warning continues for The Cottonwood River near Emporia. * until Sunday evening. * At 2:30 AM Friday the stage was 24.7 feet. * Flood stage is 20.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue to fall to below flood stage by Sunday morning. * Impact...At 24.0 feet...Highway K 99 on the south bank floods. && LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613 3838 9635 $$ KSC111-310832- /O.CAN.KTOP.FL.W.0002.000000T0000Z-170331T1446Z/ /EPRK1.2.ER.170329T2219Z.170330T1254Z.170331T0256Z.UU/ 302 AM CDT FRI MAR 31 2017 The Flood Warning is cancelled for The Neosho River near Emporia 3nw. * At 3:00 AM Friday the stage was 14.5 feet. * Flood stage is 19.0 feet. * Fell below flood stage at 9:56 PM Thursday. * Forecast...The river will continue to fall to 12.3 feet by Saturday morning. && LAT...LON 3844 9625 3847 9621 3842 9605 3838 9606 $$ KSC111-311602- /O.EXT.KTOP.FL.W.0003.000000T0000Z-170403T0000Z/ /NEOK1.2.ER.170330T0255Z.170331T0730Z.170402T0600Z.NO/ 302 AM CDT FRI MAR 31 2017 The Flood Warning continues for The Neosho River Near Neosho Rapids. * until Sunday evening. * At 2:30 AM Friday the stage was 25.6 feet. * Flood stage is 22.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue to fall to below flood stage by early Sunday morning. * Impact...At 26.0 feet...Water covers large areas over both banks. && LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588 $$ KSC041-311602- /O.EXT.KTOP.FL.W.0007.000000T0000Z-170331T2350Z/ /CHPK1.1.ER.170330T0315Z.170331T0015Z.170331T1150Z.NO/ 302 AM CDT FRI MAR 31 2017 The Flood Warning continues for The Chapman Creek near Chapman. * until this evening. * At 2:45 AM Friday the stage was 20.1 feet. * Flood stage is 19.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by this morning. * Impact...At 19.0 feet...Lowland flooding occurs from near the town of Industry upstream from Chapman to the Smoky Hill River downstream from Chapman. && LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703 $$ KSC027-311602- /O.CON.KTOP.FL.W.0009.000000T0000Z-170401T1520Z/ /CYCK1.1.ER.170330T2025Z.170331T0500Z.170401T0320Z.NO/ 302 AM CDT FRI MAR 31 2017 The Flood Warning continues for The Republican River at Clay Center. * until Saturday morning. * At 2:45 AM Friday the stage was 16.5 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Impact...At 17.0 feet...Flooding occurs between 16th, 17th, and 18th Roads and between Limestone and Osage Roads. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
166 WGUS83 KTOP 311406 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 906 AM CDT FRI MAR 31 2017 ...The Flood Warning is cancelled for the following streams in Kansas... Republican River at Clay Center affecting Clay County ...The Flood Warning continues for the following streams in Kansas... Chapman Creek near Chapman affecting Dickinson County Cottonwood River near Emporia affecting Lyon County Neosho River Near Neosho Rapids affecting Lyon County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC111-312206- /O.EXT.KTOP.FL.W.0004.000000T0000Z-170403T0808Z/ /EMPK1.2.ER.170329T2220Z.170330T2145Z.170402T1408Z.NO/ 906 AM CDT FRI MAR 31 2017 The Flood Warning continues for The Cottonwood River near Emporia. * until late Sunday night. * At 8:30 AM Friday the stage was 24.7 feet. * Flood stage is 20.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue to fall to below flood stage by late Sunday morning. * Impact...At 24.0 feet...Highway K 99 on the south bank floods. && LAT...LON 3843 9635 3838 9606 3836 9606 3835 9613 3838 9635 $$ KSC111-312206- /O.EXT.KTOP.FL.W.0003.000000T0000Z-170403T0100Z/ /NEOK1.2.ER.170330T0255Z.170331T0930Z.170402T0700Z.NO/ 906 AM CDT FRI MAR 31 2017 The Flood Warning continues for The Neosho River Near Neosho Rapids. * until Sunday evening. * At 8:30 AM Friday the stage was 25.5 feet. * Flood stage is 22.0 feet. * Moderate flooding is occurring and Moderate flooding is forecast. * Forecast...The river will continue to fall to below flood stage by early Sunday morning. * Impact...At 26.0 feet...Water covers large areas over both banks. && LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588 $$ KSC041-312206- /O.EXT.KTOP.FL.W.0007.000000T0000Z-170401T0613Z/ /CHPK1.1.ER.170330T0315Z.170331T0015Z.170331T1813Z.NO/ 906 AM CDT FRI MAR 31 2017 The Flood Warning continues for The Chapman Creek near Chapman. * until late tonight. * At 8:45 AM Friday the stage was 19.8 feet. * Flood stage is 19.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by this afternoon. * Impact...At 19.0 feet...Lowland flooding occurs from near the town of Industry upstream from Chapman to the Smoky Hill River downstream from Chapman. && LAT...LON 3906 9711 3908 9707 3905 9702 3897 9698 3896 9703 $$ KSC027-311436- /O.CAN.KTOP.FL.W.0009.000000T0000Z-170401T1520Z/ /CYCK1.1.ER.170330T2025Z.170331T0500Z.170331T1237Z.NO/ 906 AM CDT FRI MAR 31 2017 The Flood Warning is cancelled for The Republican River at Clay Center. * At 8:45 AM Friday the stage was 14.5 feet. * Flood stage is 15.0 feet. * Fell below flood stage at 7:37 AM Friday. * Forecast...The river will continue to fall to 10.7 feet by Saturday morning. * Impact...At 15.0 feet...Lowland agricultural flooding occurs from U.S. Highway 24 to Milford Lake. && LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Mar 30, 12:40 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 30, 12:40 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1240 PM CDT Thu Mar 30 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 357 AM CDT Thu Mar 30 2017 Mid/upper level low pressure currently located directly overhead this morning. This system is pretty much stacked therefore the main forcing appears to be associated with the trowal. The trowal which is in central KS will gradually shift eastward today, but weaken over time. The cold front will pass through east central KS and generate scattered showers. Additional rainfall amounts should range from one quarter to one half of an inch by this evening. The highest totals will be across western portions of the forecast area where the trowal is expected to linger and regenerate showers. Given the maturity of the system the pressure gradient is tight on the backside, which is causing gusty winds out of the north. The gusty winds will cover most of the area today, but are forecasted to gradually decrease through out the day as high pressure builds in behind the system. Once the cold front moves through temperatures will generally be in the 40s today with mostly cloudy skies. Most locations will be dry by this time tomorrow and lows tonight drop into the 30s. .LONG TERM...(Friday through Wednesday) Issued at 357 AM CDT Thu Mar 30 2017 A brief break from precipitation is expected Friday as a weak ridge develops between the exiting trough to the east and the next approaching system over the Rockies. Models show the closed low over the Four Corners region Friday morning slowing tracking eastward toward the Oklahoma/Texas panhandles on Saturday before it transitions back to an open-wave trough on Sunday. The center of the associated surface low will likely track south of the CWA, with wrap-around moisture expected to produce scattered showers and thunderstorms across much of the CWA late Friday night through Sunday morning. Models show another weak ridge developing across the Central Plains behind this exiting system Sunday night into Monday, resulting in another brief stretch of dry conditions. However, the next mid-level wave will be advancing into the Pacific Northwest by late weekend and will quickly progress southeastward across the Rockies Monday/Monday night before shifting into the central U.S. by Tuesday. This advancing system will push an area of surface low pressure into Kansas Tuesday into Wednesday, with an associated cold front and wrap-around precipitation bringing scattered shower and thunderstorm development across the CWA Tuesday and Wednesday. While there is decent model agreement with the tracking of this system into the central U.S., the ECMWF is slower in this system exiting the CWA (compared to the GFS). && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1232 PM CDT Thu Mar 30 2017 IFR to low MVFR CIGS will persist into tomorrow with northerly winds gradually weakening this afternoon. Patchy fog is possible towards central Kansas closer to a ridge of high pressure, but at this point have not introduced fog into the TAF sites further east of the high. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...Hennecke AVIATION...Skow
Hazardous weather outlook, Mar 30, 4:32 AM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 432 AM CDT Thu Mar 30 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-310945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 432 AM CDT Thu Mar 30 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. River flooding will continue along some of the rivers across northeast and east central Kansas today. Please see the latest river flood statements for further information. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Mar 30, 10:17 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HEAVY RAIN 6 NE TALMAGE 39.09N 97.18W
03/30/2017 M1.69 INCH DICKINSON KS TRAINED SPOTTER
24 HOUR PRECIPITATION TOTAL.
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:01 PM CDT | Special Weather Statement | TOP | Osage | 14 min |
| Mar 29, 7:19 PM CDT | Special Weather Statement | TOP | Douglas | 26 min |
| Mar 29, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 20 min |
| Mar 29, 10:53 PM CDT | River Flood Warning | TOP | Dickinson | 39 hr |
| Mar 30, 1:09 AM CDT | River Flood Warning | TOP | Lyon | 27 hr |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.